MENU
component-ddb-728x90-v1-01-desktop

Increased serotonin levels spiked by anti-depressants, may exacerbate tinnitus

OHSU researcher Larry Trussell in his lab at Baird Hall on the hospital's Southwest Portland campus. He can re-create the sound he hears in his head from tinnitus using his cellphone. (KATU)

If you're one of the millions of Americans who suffers from a constant ringing in the ears known as tinnitus (tin-eye-tus), some relief may be in sight.

A new study by researchers at OHSU found that certain medications may make tinnitus worse.

Researcher Larry Trussell, a professor of otolaryngology, knows all too well the sound of tinnitus.

He, along with 10 percent of Americans, hears a high-pitched sound 24 hours a day, seven days a week.

“It just happens that mine sounds very much like this,” Trussell said, producing a high-pitched whine on his cellphone.

Trussell said it can be a major distraction, but as a researcher, it’s also fascinating.

Tinnitus is often triggered as a consequence of hearing loss, but there are reports that people who take anti-depressants that affect serotonin levels develop tinnitus.

“It's not a physical sound, but it's a sound that the brain hears,” Trussell said. “It's not a condition that's taking residence in the ear, it's actually a brain, or a neurological condition.”

In a study written with a colleague and published last month, Trussell found evidence that nerve cells in the part of the brain called the dorsal cochlear nucleus, or DCN, became hyperactive when exposed to serotonin.

“Serotonin had a very striking excitatory effect on the nerve cells in the DCN,” Trussell said. “An unmistakable effect.”

The takeaway from the research, Trussell said, is that doctors prescribing anti-depressants that increase serotonin levels in the brain may compound a patient's anxiety.

“For a lot of people, a sound will arise and then pass away. Or maybe they'll be on a medication and then the sound will stop when they stop taking the medication,” he explained. “But for many people the sound comes forth and it doesn't go away.”

Tinnitus can really be a distracting and debilitating condition, but researchers hope that they can find a way to deactivate the effect of serotonin on tinnitus, limiting its severity.

Trussell said people who take anti-depressants should talk to their doctors before stopping the medication over concerns of tinnitus.

Trending